Open Access
January 2010 Nondifferentiable functions of one-dimensional semimartingales
George Lowther
Ann. Probab. 38(1): 76-101 (January 2010). DOI: 10.1214/09-AOP476


We consider decompositions of processes of the form Y=f(t, Xt) where X is a semimartingale. The function f is not required to be differentiable, so Itô’s lemma does not apply.

In the case where f(t, x) is independent of t, it is shown that requiring f to be locally Lipschitz continuous in x is enough for an Itô-style decomposition to exist. In particular, Y will be a Dirichlet process. We also look at the case where f(t, x) can depend on t, possibly discontinuously. It is shown, under some additional mild constraints on f, that the same decomposition still holds. Both these results follow as special cases of a more general decomposition which we prove, and which applies to nondifferentiable functions of Dirichlet processes.

Possible applications of these results to the theory of one-dimensional diffusions are briefly discussed.


Download Citation

George Lowther. "Nondifferentiable functions of one-dimensional semimartingales." Ann. Probab. 38 (1) 76 - 101, January 2010.


Published: January 2010
First available in Project Euclid: 25 January 2010

zbMATH: 1193.60072
MathSciNet: MR2599194
Digital Object Identifier: 10.1214/09-AOP476

Primary: 60G20 , 60G44 , 60G48 , 60H05

Keywords: covariation , Dirichlet process , Itô’s lemma , Quadratic Variation , Semimartingale

Rights: Copyright © 2010 Institute of Mathematical Statistics

Vol.38 • No. 1 • January 2010
Back to Top